New Mexico, 2021Tornado and Damaging Wind in New Mexico, June 2, 2021
June 2, 2021 · NWS ABQ · 2 events in 2 counties and zones
With drier air continuing to filter into the area and moist low-level return flow becoming less organized, the severe weather threat continued to diminish on June 2, 2021. However, there still remained enough atmospheric ingredients to produce another round of thunderstorm activity mainly focused along and east of the central mountain chain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With drier air continuing to filter into the area and moist low-level return flow becoming less organized, the severe weather threat continued to diminish on June 2, 2021. However, there still remained enough atmospheric ingredients to produce another round of thunderstorm activity mainly focused along and east of the central mountain chain. Multiple funnel clouds were spotted in Mora County with even one brief landspout tornado reported near Rainsville. These thunderstorms also produced very strong winds with the strongest thunderstorm wind gust of 67 mph measured in Tucumcari.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 10:20 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 2, 10:20 AM MST, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Wed Jun 2 2021
.AVIATION...
18Z TAF CYCLE
Beneath a modest NW-N to SE-S steering flow aloft, isolated to
scattered showers and thunderstorms will develop through early to mid
afternoon. Initially favoring the higher terrain, a few strong if not
severe storms are expected after 20Z especially across the high
plains east of the central mountain chain where large hail, damaging
winds and localized IFR/LIFR cigs and vsby in heavy rain will be the
primary threats. Elsewhere, localized mountain- top obscurations may
be encountered with the slow-moving TSRA. Isolated -SHRA/-TSRA
should linger past 06Z across eastern NM and areas of MVFR or IFR
cigs may redevelop just before daybreak. Additionally, a gusty east
canyon wind may impact KABQ tonight, but high confidence it will
remain below 35 kts. KJ
&&
.PREV DISCUSSION...329 AM MDT Wed Jun 2 2021...
.SYNOPSIS...
An unseasonably moist weather pattern will continue through at least
the weekend, with daily rounds of showers and thunderstorms forming
over the high terrain and then marching south, southeastward, and/or
southwestward over the lower elevations. A few storms may turn
severe along and east of the central mountain chain this afternoon
and evening, then again over central and eastern areas Sunday. The
best chance for wetting precipitation will be east of the continental
divide, and especially along and southeast of the central mountain
chain. With the precipitation and associated cloud cover, high
temperatures across eastern areas are forecast to be below normal
until late in the weekend, while western readings remain near and
above normal.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Ongoing convection over the eastern plains should exit into Texas by
sunrise, although the RAP13 indicates some isolated cells persisting
through mid morning over east central New Mexico. A gusty east to
southeast wind at KABQ and KSAF late Tuesday evening and into the
overnight hours temporarily boosted the dew points into the mid 40s
to near 50 but suspect those values won't last through the day.
Patchy fog is possible early this morning but has been slow to
develop so far, only being noted on the Clayton ob for a short
period of time.
Overall model trends haven't changed much in the last 24 hours, with
today's steering flow more or less from the northwest to the
southeast. SPC Day 1 outlook has the majority of eastern New Mexico
under a marginal risk today. On Thursday, expect cell motion to be
more north to south or even northeast to southwest as the West Coast
upper ridge expands into the Great Basin and central Rockies. High
temperatures will continue a warming trend, and winds will be
generally light outside of any convection.
LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Daily rounds of showers and thunderstorms will continue for portions
of the forecast area through at least Monday as an upper level high
pressure system building over the Great Basin allows unseasonably
moist low level air to remain in place over NM. Storms will tend to
initiate over the higher terrain each day, then migrate generally
southward over lower elevations. There will be a southwestward
component to storm motions Thursday night through at least Friday
night thanks to the flow around the upper high. A more organized
disturbance tracking southward out of CO should produce an uptick in
thunderstorm coverage over the northern mountains late Thursday, then
over central and southwest areas on Friday. PWATs will climb as this
disturbance drifts over the state varying from around 0.85" over
central areas to around 1.35" in the eastern NM. This should enable
some locally heavy rainfall with a risk of minor flooding, and
potentially flash flooding below the burn scars of recent years.
In the wake of the disturbance humidities are forecast to trend drier
areawide on Saturday, resulting in a downtick in thunderstorm
coverage and rainfall intensity. A series of disturbances entering
the Pacific northwest will weaken the Great Basin high pressure
system and cause the remaining ridge to migrate southward over AZ on
Saturday, then gradually eastward over NM early next week. Since a
broader low pressure system will also take shape over TX, an area of
stronger northwest flow aloft is forecast to develop over western NM
Saturday, then over central and eastern areas Sunday and potentially
Monday when/where there will be an increased risk of severe
thunderstorms and the dryline may become active. The ridge axis is
now forecast to migrate more squarely over NM by Tuesday with hot and
dry conditions areawide.
44
&&
.FIRE WEATHER...
After ongoing convection over the eastern plains exits the state
early this morning, showers and thunderstorms will again develop
over the higher terrain and generally move to the southeast and
south today. Eastern New Mexico will again be favored for any strong
to severe storms. Steering flow Thursday through Saturday to become
more northeast to southwest as high pressure aloft moves into the
central Rockies. Winds will continue to be mostly light outside of
any convection. High temperatures will be on a day to day warming
trend through the weekend. Humidities will start to dry out
somewhat, especially along and west of the Continental Divide. By
Sunday, eastern New Mexico could potentially be favored again for
showers and storms due to an upper ridge building over New Mexico.
Ventilation rates will be mostly good to excellent west and fair to
good east today. Areas of fair to poor rates are forecast for the
central mountain chain eastward Thursday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 2, 3:18 AM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
418 AM MDT Wed Jun 2 2021
NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
418 AM MDT Wed Jun 2 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to isolated showers and thunderstorms will develop over
the mountains and track toward the south and southeast over lower
elevations today, then linger along and southeast of the central
mountain chain this evening. A few storms may turn severe along and
east of the central mountain chain this afternoon and evening with a
risk of large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Sunday, the risk of severe thunderstorms will return to central and
eastern areas.
Monday, strong to severe thunderstorms should favor the Sangre de
Cristo Mountains eastward.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
44
In the hours before
Local storm report, Jun 2, 9:07 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1007 AM MDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 SSE DILIA 35.18N 105.06W
06/01/2021 M0.88 INCH GUADALUPE NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ202102366
TRMLocal storm report, Jun 2, 9:09 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 AM MDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL DATIL 34.15N 107.84W
06/01/2021 M1.00 INCH CATRON NM PUBLIC
&&
EVENT NUMBER ABQ202102367
TRMLocal storm report, Jun 2, 9:12 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1012 AM MDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL DILIA 35.19N 105.06W
06/01/2021 M1.00 INCH GUADALUPE NM PUBLIC
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER ABQ202102367
TRMSpecial weather statement, Jun 2, 1:11 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT Wed Jun 2 2021
NMZ239-022045-
Eastern Lincoln County-
211 PM MDT Wed Jun 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Corona, moving south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3424 10538 3427 10517 3390 10504 3380 10540
TIME...MOT...LOC 2010Z 350DEG 20KT 3418 10526
40
Tornado, Mora
- When
- June 2, 1:31 PM MST to 1:32 PM MST
- Where
- Mora County, 1.38 mi S of Rainsville to 2.98 mi SSE of Rainsville
- Rating
- EF0
- Path length
- 1.78 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 35.960, -105.210
A brief landspout tornado was spotted near Rainsville. No damage was reported.
Thunderstorm Wind, Quay
- When
- June 2, 4:31 PM MST to 4:35 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
Strong thunderstorm outflow produced a 67 mph wind gust at the Tucumcari airport.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953497, 953498.